Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Indian J Dermatol Venereol Leprol. 2005 Sep-Oct;71(5):325-8.

Carbamazepine--the commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: a study of 7 years.

Author information

  • 1Department of Skin and VD., Medical College, Kottayam, India. symbol@vsnl.com

Abstract

BACKGROUND:

Toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) are a group of severe life threatening drug reactions. The drugs commonly implicated as the cause of these drug reactions vary depending on host factors and the prescription pattern of drugs in that particular area.

AIM:

The aim of the study was to find the drugs implicated as the cause of SJS/TEN in the patients admitted in the dermatology ward at the Medical College, Thrissur and to find the clinical outcome.

METHODS:

It was a retrospective study of 7 years from 1997 to 2004. The case records of all patients with a clinical diagnosis of TEN or SJS were studied in detail regarding the drugs implicated as the cause, the management and the clinical outcome.

RESULTS:

During the study period, 41 patients in the age group ranging from 12 to 72 years were treated as inpatients, of which 20 were males and 21 were females. The commonest drug implicated as the cause of SJS/TEN was carbamazepine (44%). The indication for carbamazepine was control of pain in more than 50% of the cases. Presence of a major systemic disease before the onset of SJS/TEN was associated with a bad prognosis.

CONCLUSION:

The increased use of carbamazepine, especially for control of pain, may be the reason for the increased incidence of SJS/TEN due to the same drug. Awareness about the drugs implicated in life threatening drug reactions will help physicians in preventing them by judicious use of the drugs.

PMID:
16394456
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Medknow Publications and Media Pvt Ltd
    Loading ...
    Write to the Help Desk